Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 92, NWS Denver/Boulder, CO

July 3, 2020Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2020, 5:53 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2020, 5:53 PM MDT (23:53 UTC)
Expired
Jul 3, 2020, 6:45 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 96 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-499 J/kg
Mixed-layer LCL
2342 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WUUS55 KBOU 032353
SVRBOU
COC039-073-040045-
/O.NEW.KBOU.SV.W.0092.200703T2353Z-200704T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
553 PM MDT Fri Jul 3 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  East central Elbert County in east central Colorado...
  North central Lincoln County in east central Colorado...

* Until 645 PM MDT.

* At 553 PM MDT, a severe thunderstorm was located near Limon, moving
  southeast at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Limon, Genoa and Matheson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3933 10342 3903 10380 3918 10399 3948 10359
TIME...MOT...LOC 2353Z 294DEG 5KT 3925 10374 

HAIL...1.25IN
WIND...60MPH
 
$$

ENTREKIN
1 follow-up statement
579 
WWUS55 KBOU 040028
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
628 PM MDT Fri Jul 3 2020

COC039-073-040045-
/O.CON.KBOU.SV.W.0092.000000T0000Z-200704T0045Z/
Elbert CO-Lincoln CO-
628 PM MDT Fri Jul 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR EAST CENTRAL ELBERT AND NORTH CENTRAL LINCOLN COUNTIES...

At 627 PM MDT, a severe thunderstorm was located 5 miles south of
Limon, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Limon and Genoa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3933 10342 3903 10380 3914 10393 3943 10353
TIME...MOT...LOC 0027Z 327DEG 13KT 3919 10367 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:38 PM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 3, 3:38 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
338 PM MDT Fri Jul 3 2020

.SHORT TERM...(This evening through Saturday)
Issued at 338 PM MDT Fri Jul 3 2020

A single severe thunderstorm has developed over Douglas County and
appears to be weakening as it moves northeastward. Additional weak
shower activity has also been brewing over the southern Front
Range foothills. Outflow boundaries from these showers may kick
off additional thunderstorm activity over the I-25 corridor to the
north of Denver in the next few hours. HRRR model runs show the
evening convection consolidating as a line over Weld, Morgan,
Adams and Lincoln Counties after 6 PM this evening. Southeasterly
winds on the plains with dew points in the lower to mid 50s will
provide decent inflow to keep showers developing as the progress
eastward. The forecast will have scattered thunderstorms on the
plains through the late evening. A few cells may produce moderate
to large hail at times.

Another day with morning sun and afternoon thunderstorms seems to
be in store for Saturday. The weak southwesterly flow aloft will
continue while moist air and weak low pressure also remains in
place. CAPE values from the NAM show lower values tomorrow,
compared with this afternoon. So the threat of severe storms
should be lower, but scattered afternoon coverage will still be
possible. Temperatures should also reach the lower 90s on the
plains again.

.LONG TERM...(Saturday night through Friday)
Issued at 338 PM MDT Fri Jul 3 2020

The ridge of high pressure aloft will remain over Colorado and
persist through next week. Afternoon and evening showers and
storms are expected to continue over the weekend, but warmer
temperatures and drier air aloft will decrease the chances of
convection through next week. There will be considerably less
precipitation across the area after Monday. Models show 700 hPa
temperatures frequently warmer than 60 F over the plains with
generally decreasing humidity. Surface high temperatures
will be in the 90s most of the week on the plains. There will
still be some summer storms, but much decreased in coverage and
intensity. Upper level flow will turn slightly more westerly over
the weekend, as an upper trough over the Pacific Northwest
advances eastward. Flow will turn back to southwesterly from
Monday night the rest of the week.

Fire concerns on the plains will be increasing through next week
due to the warming temperatures and decreasing precipitation,
though strong winds are not expected. Heat may also become a
concern as temperatures continue to rise, especially for the heat
islands of the urban corridor.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 338 PM MDT Fri Jul 3 2020

Afternoon thunderstorms are moving out of Douglas County and
appear to be far enough east that impact on Denver area airports
will be minimal. Additional showers are still possible for the
next few hours as storms are still brewing over the foothills of
Park, Jefferson, Clear Creek and Pitkin Counties. Outflow
boundaries from the Douglas County are presently moving over KAPA
and should move over KDEN between 4 PM and 5 PM. Gusts of 35 to 40
knots will be possible. After the next couple hours of shower
activity, the rest of tonight should be benign with winds
returning to southerlies. Another round of thunderstorms are
expected for Saturday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Dankers
LONG TERM...DiRenzo
AVIATION...Dankers
Hazardous weather outlook, Jul 3, 10:53 AM MDT, 7 hours before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1053 AM MDT Fri Jul 3 2020

COZ030>051-041700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1053 AM MDT Fri Jul 3 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected over the Front Range
foothills by early this afternoon which will then move across the
plains through the late afternoon and early evening hours.
Isolated severe thunderstorms may develop as the storms move east
of a Fort Morgan to Limon line. Wind gusts up to 60 mph and hail
up to an inch in diameter will be the main threat. In addition,
heavy rainfall may cause some minor flooding over portions of the
plains as well.

The shower and thunderstorm activity will gradually end over the
plains during the evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storm coverage will increase further on Saturday as moisture
remains high. While coverage will be slightly less Sunday, this
weekend's storms will be quite wet and may produce heavy rain for
localized flooding issues. Further east, more instability will
allow for a better chance of hail and gusty outflow winds. Putting
lightning on top off all the hazards mentioned above, all people
planning on spending the holiday weekend outside need to make sure
they have a way of receiving weather alerts.

Monday through Wednesday will bring a warmer and drier weather
pattern due to westerly flow aloft increasing. Tuesday and
Wednesday may be within a few degrees of the record high
temperatures for those dates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However, any
reports of severe weather would be appreciated.

In the hours before

Local storm report, Jul 3, 3:21 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
321 PM MDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             3 W CASTLE ROCK         39.39N 104.91W
07/03/2020  E1.00 INCH       DOUGLAS            CO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Special weather statement, Jul 3, 3:31 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Denver CO
331 PM MDT Fri Jul 3 2020

COZ040-041-045-032215-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
331 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARAPAHOE AND SOUTH
CENTRAL ADAMS COUNTIES UNTIL 415 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Parker, or 20 miles southeast of Denver, moving
northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Aurora, northeastern Centennial, Bennett, Watkins, Manila Village,
Arapahoe Park, Strasburg and Buckley AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3949 10464 3963 10479 3982 10473 3978 10430
      3957 10434 3956 10438 3957 10448 3956 10449
      3956 10447 3955 10446 3954 10447
TIME...MOT...LOC 2130Z 236DEG 20KT 3953 10465

ENTREKIN
Special weather statement, Jul 3, 4:28 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Denver CO
428 PM MDT Fri Jul 3 2020

COZ045-032315-
Central and East Adams and Arapahoe Counties CO-
428 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARAPAHOE AND EASTERN
ADAMS COUNTIES UNTIL 515 PM MDT...

At 427 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Prospect Valley to 4 miles
south of Leader to 9 miles northwest of Cottonwood Valley to 3 miles
southeast of Deer Trail, or along a line extending from 31 miles
southwest of Fort Morgan to 49 miles southwest of Akron to 64 miles
southeast of Greeley to 27 miles northwest of Limon. Movement was
east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Deer Trail, Cottonwood Valley, Shamrock and Leader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3999 10384 3957 10372 3957 10411 3999 10433
TIME...MOT...LOC 2227Z 269DEG 31KT 3999 10427 3983 10405 3970 10396
3958 10400

ENTREKIN
Special weather statement, Jul 3, 4:34 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Denver CO
434 PM MDT Fri Jul 3 2020

COZ044-032315-
Morgan County CO-
434 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN COUNTY UNTIL 515
PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Morgan, moving north at 10 mph.

Nickel size hail, heavy rain and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Fort Morgan, Brush and Log Lane Village.

LAT...LON 4012 10359 4012 10384 4034 10393 4034 10360
TIME...MOT...LOC 2234Z 171DEG 10KT 4021 10376

ENTREKIN
Special weather statement, Jul 3, 5:14 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Denver CO
514 PM MDT Fri Jul 3 2020

COZ044-032345-
Morgan County CO-
514 PM MDT Fri Jul 3 2020

...Brief Landspout Tornado Sighted...

At 509 PM MDT, trained weather spotters reported several weak
landspout tornadoes just south of a line from Wiggins to Fort
Morgan.  Conditions continue to favor the potential for landspouts
as storms develop; however at this time it is unknown which if any
storm would produce a landspout. Any landspouts which develop are
expected to pose a limited threat.

Locations impacted include...
Fort Morgan, Brush, Wiggins, Log Lane Village, Weldona, Twelve-Mile
Corner, Jackson Reservoir, Adena School and Goodrich.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4044 10409 4027 10350 4001 10367 4013 10415

ENTREKIN
Local storm report, Jul 3, 5:38 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
538 PM MDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             3 N ADENA SCHOOL        40.17N 103.79W
07/03/2020  E0.88 INCH       MORGAN             CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:32 PM MDTSpecial Weather StatementBOUDouglas28 min
Jul 3, 2:10 PM MDTSpecial Weather StatementBOUDouglas50 min
Jul 3, 2:16 PM MDTSevere Thunderstorm WarningBOUDouglas44 min
Jul 3, 2:38 PM MDTSevere Thunderstorm WarningBOUDouglas52 min
Jul 3, 3:31 PM MDTSpecial Weather StatementBOUArapahoe44 min
Jul 3, 4:28 PM MDTSpecial Weather StatementBOUAdams47 min
Jul 3, 4:34 PM MDTSpecial Weather StatementBOUMorgan41 min
Jul 3, 5:14 PM MDTSpecial Weather StatementBOUMorgan31 min
Jul 3, 5:22 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington23 min
Jul 3, 5:24 PM MDTSevere Thunderstorm WarningBOUMorgan36 min
Jul 3, 5:48 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.